Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 66, NWS Tucson, AZ

August 22, 2020Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2020, 6:46 PM MST for Cochise County, Graham County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2020, 6:46 PM MST (01:46 UTC)
Expired
Aug 22, 2020, 7:45 PM MST
In force
59 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 103 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1754 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS55 KTWC 230146
SVRTWC
AZC003-009-230245-
/O.NEW.KTWC.SV.W.0066.200823T0146Z-200823T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
646 PM MST Sat Aug 22 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Graham County in southeastern Arizona...
  North central Cochise County in southeastern Arizona...

* Until 745 PM MST.

* At 644 PM MST, a severe thunderstorm was located 11 miles 
  northeast of Willcox, moving south at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Willcox and Bowie. 

This includes the following highways...
 Interstate 10 between mile markers 337 and 366.
 Route 186 between mile markers 327 and 346.
 Route 191 between mile markers 88 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3254 10972 3241 10938 3208 10962 3228 11000
TIME...MOT...LOC 0144Z 021DEG 14KT 3236 10968 

HAIL...1.25IN
WIND...60MPH
 
$$
3 follow-up statements
019 
WWUS55 KTWC 230156
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
656 PM MST Sat Aug 22 2020

AZC003-009-230245-
/O.CON.KTWC.SV.W.0066.000000T0000Z-200823T0245Z/
Graham-Cochise-
656 PM MST Sat Aug 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MST
FOR SOUTH CENTRAL GRAHAM AND NORTH CENTRAL COCHISE COUNTIES...

At 655 PM MST, there were two severe thunderstorms, one near Bowie 
and one 5 miles east of Willcox, moving south at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Willcox and Bowie. 

This includes the following highways...
 Interstate 10 between mile markers 337 and 366.
 Route 186 between mile markers 327 and 346.
 Route 191 between mile markers 88 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3254 10972 3241 10938 3208 10962 3228 11000
TIME...MOT...LOC 0155Z 021DEG 14KT 3232 10970 

HAIL...1.25IN
WIND...60MPH
 
$$
542 
WWUS55 KTWC 230221
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
721 PM MST Sat Aug 22 2020

AZC003-009-230245-
/O.CON.KTWC.SV.W.0066.000000T0000Z-200823T0245Z/
Graham-Cochise-
721 PM MST Sat Aug 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MST
FOR SOUTH CENTRAL GRAHAM AND NORTH CENTRAL COCHISE COUNTIES...

At 721 PM MST, a severe thunderstorm was located near Willcox, moving
south at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Willcox and Bowie. 

This includes the following highways...
 Interstate 10 between mile markers 337 and 366.
 Route 186 between mile markers 327 and 345.
 Route 191 between mile markers 88 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3247 10979 3232 10945 3208 10962 3228 11000
TIME...MOT...LOC 0221Z 021DEG 14KT 3223 10974 

HAIL...1.25IN
WIND...60MPH
 
$$
053 
WWUS55 KTWC 230237
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
737 PM MST Sat Aug 22 2020

AZC003-009-230247-
/O.EXP.KTWC.SV.W.0066.000000T0000Z-200823T0245Z/
Graham-Cochise-
737 PM MST Sat Aug 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES WILL EXPIRE AT 745 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and brief heavy rain are still possible with this thunderstorm.

LAT...LON 3247 10979 3232 10945 3208 10962 3228 11000
TIME...MOT...LOC 0237Z 021DEG 14KT 3220 10975 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:31 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 22, 3:31 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
331 PM MST Sat Aug 22 2020

.SYNOPSIS...A chance of thunderstorms through the weekend, with
temperatures closer to average for late August. High pressure
building back through Arizona will tend to limit thunderstorm
coverage and push temperatures back up next week. Excessive heat
is possible with near record high temperatures Monday and Tuesday.

&&

.DISCUSSION...The mid morning discussion remains valid for the
rest of today regarding storm activity. For storms in the Tucson
Metro, a strong outflow will be needed to break the cap. Best
chance for that to happen would be in the evening. Elsewhere,
storms developing across the higher terrain will work south and
west through the evening, with the greatest coverage south and
east of Tucson.

Did not make any changes to the Excessive Heat Watch at this time.
There is just enough uncertainty in regards to moisture/storm
chances Monday into Tuesday, which could keep temperatures down a
degree or two from forecast. The way this Monsoon has gone, an
upgrade to a warning is probably coming.

Sunday remains on track for an active day across most of SE AZ,
including the Tucson Metro. Storms will once again fire off the
higher terrain north and east of Tucson and work into the lower
deserts to the south and west through the late afternoon and into
the evening. Main threats will be heavy rain and gusty winds. Some
localized blowing dust cannot be ruled out for portions of Pima
and Pinal Counties if outflows are organized and strong.

Activity continues Monday and potentially into Tuesday with the
main focus for areas west of Tucson. We will have to wait and see
how Sunday works out. If we have a big day, this could be tempered
a bit.

Still expecting a downward trend in activity mid to late week as
high pressure strengthens in the region and meanders south. This
will provide a less than optimal pattern for storm activity. By
next weekend, there are hints another upswing in activity is
possible. Confidence is marginal at this time as the pattern
appears to be a little messy across the west.

&&

.AVIATION...Valid through 24/00Z. FEW-BKN clouds 7k-12k ft MSL
much of the period. ISOLD-SCT TSRA/SHRA this afternoon into this
evening. Some +TSRA will be possible with brief reductions in
CIGS/VIS and MTN obscurations. Expect another round of ISOLD-SCT
TSRA/SHRA Sunday afternoon into the evening, especially for KTUS
and KOLS. +TSRA with aviation impacts once again possible. Wind
gusts over 40 kts possible with any TS. SFC winds generally less
than 10 kts this evening and Sunday morning becoming NWLY 5-10 kts
with gusts to 20 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Moisture remains in place with isolated to
scattered afternoon and evening showers and thunderstorms into
Monday. Greatest coverage appears to be Sunday. Min RH 25-30
percent across the valleys and 30-45 percent in the mountains
through Sunday along with good/excellent overnight RH recoveries.
20-foot winds generally remain less than 15 mph outside of any
thunderstorm gusts which could reach 40+ mph. Drier conditions and
hotter temperatures next week slightly reduces shower/thunderstorm
coverage and daytime humidity values by 5 to 10 percent.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Monday morning through Tuesday evening
for AZZ501-502-504>506-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:46 PM MSTSevere Thunderstorm WarningTWCCochise, Graham59 min
Aug 22, 5:55 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal37 min
Aug 22, 6:21 PM MSTSevere Thunderstorm WarningTWCGraham54 min
Aug 22, 6:26 PM MSTAreal Flood AdvisoryTWCCochise, Graham2 hr
Aug 22, 6:57 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 22, 7:46 PM MSTSpecial Weather StatementTWCCochise44 min
Aug 22, 8:17 PM MSTFlash Flood Warning Considerable damage threatTWCCochise118 min
Aug 22, 8:28 PM MSTSpecial Weather StatementTWC47 min
Aug 22, 9:14 PM MSTSevere Thunderstorm WarningTWCCochise, Pima46 min
Aug 22, 9:25 PM MSTAreal Flood AdvisoryTWCCochise, Pima2 hr
Aug 22, 10:14 PM MSTSpecial Weather StatementTWCSanta Cruz31 min
Aug 23, 2:19 AM MSTExcessive Heat WarningTWCGraham, Greenlee, Pima, Pinal5 days

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.